Wildfire, Motley
- When
- July 25, 5:30 PM CST to July 26, 12:30 PM CST
- Where
- Motley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Scattered thunderstorms developed over the South Plains and Rolling Plains on the afternoon and evening of the 25th. A couple of these storms produced severe winds with gusts in excess of 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed over the South Plains and Rolling Plains on the afternoon and evening of the 25th. A couple of these storms produced severe winds with gusts in excess of 60 mph. Additionally, lightning from one storm initiated a wildfire in Motley County. Farm to Market Road 94 in Motley County was closed due to smoke reducing visibility over the roadway. This wildfire burned over 2000 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 25, 5:20 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 620 PM CDT WED JUL 25 2012 .AVIATION... ISOLATED -SHRA/-TSRA DEVELOPED NEAR KCDS...AND NORTH OF KLBB EARLY THIS EVENING. COMPUTER MODELS HINT AT ADDITIONAL DEVELOPMENT LATER THIS EVENING ESPECIALLY AT KCDS. HAVE THEREFORE INSERTED A VCSH AND -TSRA TEMPO GROUP AT KLBB AND KCDS RESPECTIVELY. WILL OF COURSE AMEND AS NECESSARY. A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE SOUTH PLAINS LATE TOMORROW MORNING/EARLY AFTERNOON AND PERHAPS BE A FOCUS FOR PRECIPITATION DEVELOPMENT. A PROB30 COMMENCING AT 26/18Z FOR BOTH TAF SITES APPEAR VALID...AS WINDS BRIEFLY BECOME NORTHEASTERLY OR LIGHT AND VARIABLE WITH THE FRONTAL PASSAGE. THE FRONT WILL ALSO PROMOTE SCT- BKN VFR CLOUD DECKS. && .PREV DISCUSSION... /ISSUED 253 PM CDT WED JUL 25 2012/ SHORT TERM... CHANCE FOR THUNDERSTORMS CONTINUES INTO THE FIRST HALF OF THE EVENING AND CONTINUES TO FOCUS ON AREAS EAST OF LUBBOCK IN THE VICINITY OF A LOW TO MID LEVEL INSTABILITY AXIS AND ON THE HIGH TERRAIN NEAR THE NM STATE LINE WHERE A SECONDARY INSTABILITY AXIS IS LOCATED WAS WELL AS A CLOSER PROXIMITY TO THE AXIS OF DEEP MONSOONAL MOISTURE THAT HAS SHIFTED TOWARD THE FCST AREA. AS A RESULT... PREVIOUS FCST STILL LOOKS GOOD AS COVERAGE LIKELY TO REMAIN SPOTTY. SLIGHT CHANCE POPS SHOULD COVER WITH SLIGHTLY HIGHER ALONG THE NM LINE. FOCUS THEN SHIFTS TO THURSDAY AFTERNOON WHEN A COLD FRONT THAT IS DRAPED ACROSS NERN NM AND THE WRN OKLAHOMA PANHANDLE IS EXPECTED TO BE LYING ACROSS THE NRN PARTS OF THE FCST AREA. THIS ADDITIONAL LOW LEVEL FOCUS WITH POTENTIAL FOR SOME MOISTURE POOLING ALONG IT COMBINED WITH THE DEEP MONSOONAL MOISTURE AND LINGERING LOW TO MID LEVEL INSTABILITY AXIS SUGGEST INHERITED 30 PCT POPS ARE GOOD. LACK OF UPPER LEVEL FOCUS AND MORE SIGNIFICANT WINDS ALOFT MAY LIMIT COVERAGE WITH MUCH LIKELY GOING TO HINGE ON LOW LEVEL BOUNDARY INTERACTIONS ONCE CONVECTION INITIATES. TEMPS ONCE AGAIN TAKING A BACKSEAT TO POPS. SLIGHTLY COOLER TEMPS EXPECTED BEHIND THE FRONT...BUT NOT SIGNIFICANTLY SO. POTENTIAL FOR STRONG WARMING SOUTH OF THE FRONT SUGGEST TEMPS NEAR 105 NOT OUT OF THE QUESTION FOR THE SRN ROLLING PLAINS. AS FOR LOWS...THE LAST COUPLE OF MORNINGS HAVE BEEN ON THE WARM SIDE. THUS WILL TREND TOWARD WARMER SIDE OF MOS NUMBERS FOR BOTH TONIGHT AND THURSDAY TAKING INTO ACCOUNT FRONTAL INTO ACCOUNT FRONTAL INTRUSION FOR POSSIBLE EXCEPTION TO THAT TREND. LONG TERM... MODEL SOLUTIONS BEGIN TO DIVERGE THURSDAY NIGHT INTO FRIDAY. THEREFORE THE FORECAST FOR FRIDAY REMAINS HIGHLY UNCERTAIN. A WEAK UPPER TROUGH WILL STILL BE NEAR THE EASTERN EDGE OF THE FORECAST AREA ON THURSDAY EVENING. MODELS STILL HOLD ON TO SOME SEMBLANCE OF THIS FEATURE ON FRIDAY. ALTHOUGH IT BECOMES VERY SUBTLE WITHIN THE 500MB HEIGHT FIELD AND POSITIONING OF IT IS DIFFERENT AMONG MODEL SOLUTIONS. SUBSIDENCE WILL BE INCREASING ON FRIDAY AFTERNOON AS AN UPPER LEVEL RIDGE BEGINS TO STRENGTHEN. MID LEVEL MOISTURE WILL BE DECREASING ALTHOUGH ENOUGH MAY BE AROUND THE AREA ALONG WITH MODERATE INSTABILITY TO SUPPORT ISOLATED TO SCATTERED STORMS. HOWEVER...MODEL SOUNDINGS DO DEPICT A MID LEVEL INVERSION THAT MAY PREVENT CONVECTION FROM DEVELOPING. THERE WILL BE LITTLE TO NO ORGANIZATION OF STORMS DUE TO WEAK DEEP LAYER SHEAR. ANY STORMS THAT DO DEVELOP WILL BE EFFICIENT RAIN PRODUCERS DESPITE THE HIGH CLOUD BASES. WOULD ALSO EXPECT STORMS TO QUICKLY DISSIPATE IN THE EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL BE THE LAST DAY OF CONVECTION IN THE FORESEEABLE FUTURE AS THE UPPER LEVEL RIDGE TAKES OVER THE REGION. THE CENTER OF THE RIDGE WILL BE JUST TO THE EAST TO START OUT THE WEEKEND. THIS RIDGE WILL MOVE OVERHEAD BY EARLY NEXT WEEK WHICH WILL DRASTICALLY RAISE TEMPERATURES AREA WIDE WITH TEMPERATURES POSSIBLY BREAKING 40C OFF THE CAPROCK. BY THE MIDDLE OF NEXT WEEK...THERE ARE SLIGHT DIFFERENCES IN THE RIDGE POSITIONING BUT ALL SIGNS INDICATE CONTINUED HOT AND DRY. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 92 66 93 66 / 30 20 30 20 20 TULIA 70 92 67 93 68 / 20 30 30 20 20 PLAINVIEW 71 92 69 93 69 / 20 30 30 20 20 LEVELLAND 71 96 69 94 68 / 20 30 30 20 20 LUBBOCK 73 97 71 96 71 / 20 30 30 20 20 DENVER CITY 72 97 69 95 67 / 20 30 30 20 20 BROWNFIELD 72 97 69 95 68 / 20 30 30 20 20 CHILDRESS 74 101 74 99 74 / 20 30 30 20 20 SPUR 74 100 72 100 71 / 20 30 30 20 20 ASPERMONT 76 102 76 101 74 / 20 30 30 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1142 AM CDT WED JUL 25 2012 TXZ021>044-261645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1142 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. THE MOST INTENSE STORMS WILL BRING THE RISKS OF STRONG WIND GUSTS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
2 thunderstorm wind, 1 wildfire. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust to 62 mph.
A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387507, 387505, 387506.